Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:26 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 4:26 PM EDT (20:26 UTC)
- Expired
- Aug 20, 2004, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
The radar
The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 202026
SVROKX
CTC001-202115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
* UNTIL 515 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF SHERMAN...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHERMAN AND 8 MILES NORTH OF POOTATUCK STATE FOREST AROUND 435 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE BETHEL...BROOKFIELD...
DARIEN...FAIRFIELD...GEORGETOWN...MONROE...NORTH GREENWICH...
RIDGEBURY...RIDGEFIELD AND STEPNEY.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHEAST NEW YORK.
LAT...LON 4152 7346 4144 7325 4132 7309 4116 7309
4112 7333 4106 7341 4100 7362 4110 7370
4122 7346 4128 7352 4167 7349What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:25 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 20, 1:25 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
125 PM EDT FRI AUG 20 2004
.NEAR TERM (TODAY)
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR
ORANGE...ROCKLAND..WESTCHESTER...PUTNAM...AND FAIRFIELD COUNTIES
UNTIL 700 PM. THE COMBINATION OF WARM TEMPERATURES AND HIGH
DEWPOINTS HAS MADE FOR A VERY UNSTABLE ENVIRONMENT THIS AFTERNOON
WITH CAPES OF 3000-5000 J/KG. THE EXISTENCE OF A SURFACE FRONT OVER
WESTERN NY AND PA MAY ALLOW FOR DEVELOPMENT OF SCATTERED STRONG TO
SEVERE THUNDERSTORMS OVER THESE AREA THIS AFTERNOON. WILL UPDATE
ZONES TO ACCOUNT FOR THE WATCH.
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
COMING SOON
&&
.LONG TERM (SUNDAY THROUGH SATURDAY)...
SHORTWAVE PULLS IN TO CANADIAN MARITIMES ON SUNDAY WITH DRYING
WESTERLY UPPER FLOW AND CANADIAN HIGH PRESSURE MOVES IN AT THE
SURFACE. THIS SHOULD ALLOW FOR A BEAUTIFUL DAY ON SUNDAY WITH MOSTLY
SUNNY SKIES...HIGH TEMPS IN THE UPPER 70S TO AROUND 80 ON WITH
DEWPOINTS IN THE 50S. SHORTWAVE SWINGS THROUGH NEW ENGLAND MONDAY
NIGHT...WITH HIGH PRESSURE SLIDING OFF THE COAST AND A BACK-DOOR
COLD FRONT PUSHING THROUGH THE REGION ON TUESDAY. TEMPERATURES AND
HUMIDITY REBOUND A BIT ON MONDAY AND TUESDAY...BUT ATMOSPHERE TOO
DRY AND DYNAMICS TOO WEAK FOR ANY PRECIP WITH FRONT.
THEREAFTER...UPPER RIDGE BUILDS OVER THE EAST COAST...WITH SURFACE
HIGH PRESSURE BUILDING OFF NEW ENGLAND COAST THROUGH THE END OF THE
WEEK...KEEPING THE REGION DRY. 850 TEMPS SHOULD RISE TO BETWEEN
14-16 C WHICH WOULD SUPPORT DAYTIME TEMPS IN ATLEAST THE MID
80S...BUT AN E/SE LOW-LEVEL FLOW AROUND HIGH PRESSURE SHOULD TEMPER
THIS HEAT EXCEPT OVER FAR WESTERN AREAS. WILL HAVE TO WATCH FOR
COASTAL FOG AND STRATUS DEVELOPMENT DURING THE OVERNIGHT AND
MORNINGS DURING THIS TIME PERIOD. TEMPS MAY HOLD AT SLIGHTLY BELOW
NORMAL LEVELS FOR LONG ISLAND...SOUTHERN CONNECTICUT THROUGH THE END
OF THE WEEK. WEAK SHORTWAVE RIDES ALONG THE PERIPHERY OF RIDGE
THURSDAY INTO FRIDAY...PROVIDING ENOUGH ENERGY TO WARRANT A SLIGHT
CHANCE OF AFTERNOON SHRA/TSRA OVER THE INTERIOR ON THURSDAY AND
ENTIRE REGION ON FRIDAY AS IT WORKS ACROSS THE REGION. SURFACE HIGH
PRESSURE MAY PUSH FAR ENOUGH OFFSHORE BY SATURDAY TO INTRODUCE A
SOUTHERLY FLOW AND WARMER TEMPS ALONG THE COAST.
&&
.AVIATION...
COMING SOON
&&
.MARINE...
COMING SOON
&&
.HYDROLOGY...
NO WIDESPREAD FLOODING PROBLEMS EXPECTED OVER THE NEXT SEVERAL DAYS.
HOWEVER...ANY THUNDERSTORMS THROUGH THE PERIOD COULD PROVIDE FOR
URBAN AND SMALL STREAM FLOOD PROBLEMS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
ANZ350-353-355..
&&Hazardous weather outlook, Aug 20, 1:44 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 144 PM EDT FRI AUG 20 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-210948- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 449 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... A SLOWLY APPROACHING FRONT WILL TEAM UP WITH A VERY WARM AND MOIST ATMOSPHERE THIS AFTERNOON. THIS...IN CONJUNCTION WITH MODERATE TO STRONG INSTABILITY WILL CAUSE THE RISK FOR SEVERE THUNDERSTORMS. THIS THREAT WILL BE MOST LIKELY IN THE LOWER HUDSON VALLEY AND SOUTHWEST CONNECTICUT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS WITH THESE STORMS. HEAT AND HUMIDITY WILL COMBINE TO PUSH HEAT INDICES INTO THE MID AND UPPER 90S TODAY IN THE CITY...WITH VALUES IN NORTHEAST NEW JERSEY POSSIBLY REACHING 100. PROPER PRECAUTIONS WILL HAVE TO BE TAKEN TODAY TO AVOID HEAT RELATED PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SMALL CRAFT CONDITIONS ARE EXPECTED ON THE LOCAL WATERS SATURDAY AS STOUT SOUTHERLY WINDS PRECEDE A COLD FRONT. AS THE COLD FRONT CROSSES THE REGION SATURDAY...A COUPLE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE ACTIVATED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 20, 1:22 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 122 PM EDT FRI AUG 20 2004 CTZ006>008-NJZ002>004-202300- BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-WESTERN PASSAIC NJ- 122 PM EDT FRI AUG 20 2004 ...THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EARLY EVENING... A VERY WARM AND MOIST ATMOSPHERE WILL TEAM UP WITH MODERATE TO STRONG INSTABILITY TO CAUSE THE POSSIBILITY OF THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON MAY APPROACH SEVERE LEVELS. THE PRIMARY THREAT WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS. A NEARLY STATIONARY FRONT TO THE NORTHWEST OF THE REGION WILL START SAGGING SOUTHWARD. THIS FRONT MAY BEGIN TO ACT AS A TRIGGER TO HELP FIRE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:40 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 35 min |
| Aug 20, 5:14 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 46 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.